SIGNS OF OPIOID OVERDOSE
During an overdose, breathing can be dangerously slowed or stopped, causing brain damage or death. Signs include:
- Small, constricted pupils
- Falling asleep/loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Pale, blue or cold skin
- Limp body
WHAT TO DO IF YOU THINK SOMEONE IS OVERDOSING
It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat it like an overdose; you could save a life:
- Call 999 immediately
- Administer naloxone, if available
- Try to keep the person awake and breathing
- Lay the person on their side to prevent choking
- Stay with him or her until the ambulance arrives
You have been prescribed an opioid pain medicine that is also known as a narcotic; opioids can be used to help relieve moderate-to-severe pain and are often prescribed following a surgery or injury, or for certain health conditions. These medications can be an important part of treatment but also come with serious risks. It is important to share this information with anyone involved in your care, such as family, friends or caregivers.
WHAT ARE THE RISKS AND SIDE EFFECTS OF OPIOID USE?
Opioids carry serious risks of addiction and overdose, especially with prolonged use. Opioids can also have a number of side effects, even when taken as directed:
- Tolerance: meaning you might need to take more of a medication to feel the same level of pain relief
- Physical dependence: meaning you have symptoms of withdrawal when a medication is stopped
- Increased sensitivity to pain
- Nausea, vomiting and dry mouth
- Sleepiness and dizziness
- Low levels of testosterone that can result in lower sex drive, energy and strength
- Itching and sweating
WHO IS AT GREATER RISK?
- Patients with a history of drug misuse, substance abuse disorder or overdose
- Patients with mental health conditions (such as depression or anxiety)
- Patients with sleep apnea
- Patients with reduced liver or kidney function
- Elderly patients (65 years or older)
- Pregnant women
WHAT SHOULD I AVOID WHILE TAKING OPIOIDS?
Avoid alcohol while taking opioids. Also, unless specifically advised by your healthcare provider, medications to avoid include:
- Benzodiazepines (such as Alprazolam or Diazepam or Lorazepam)
- Muscle relaxants (such as Carisoprodol or Orphenadrine or Tizanidine)
- Hypnotics (such as Zolpidem or Zopiclone or Eszopiclone)
- Other prescription opioids
ARE THERE ANY OTHER OPTIONS TO TREAT MY PAIN?
Talk to your healthcare provider about available options at Cleveland Clinic Abu Dhabi. Some of these options may actually work better and have fewer risks and side effects. Options may include:
- Pain relievers such as Acetaminophen, Ibuprofen and Naproxen
- Some medications that are also used for depression or seizures
- Physical therapy and exercise
- Cognitive behavioral therapy, a psychological, goal directed approach, in which patients learn how to modify physical, behavioral and emotional triggers of pain and stress
IF YOU ARE PRESCRIBED OPIOIDS FOR PAIN
- Never take opioids in greater amounts or more often than prescribed and follow your healthcare provider’s instructions
- Follow up with your primary healthcare provider whenever you have questions/concerns about your therapy
- Help prevent misuse and abuse:
- Never sell or share opioids
- Never use another person’s opioids
- Store opioids in a secure place and out of reach of others (this may include visitors, children, friends and family)
- Safely dispose of unused opioids: bring your leftover opioids to Cleveland Clinic Abu Dhabi Pharmacy (Medication Take Back Service)
- If you believe you may be struggling with addiction, tell your healthcare provider and ask for guidance
© Copyright 2017 Cleveland Clinic Abu Dhabi. All rights reserved.
This information is provided by Cleveland Clinic Abu Dhabi, part of Mubadala Healthcare, and is not intended to replace the medical advice of your doctor or health care provider. Please consult your health care provider for advice about a specific medical condition.